Parameterized Model Checking of Rendezvous Systems

  • Benjamin Aminof
  • Tomer Kotek
  • Sasha Rubin
  • Francesco Spegni
  • Helmut Veith
Part of the Lecture Notes in Computer Science book series (LNCS, volume 8704)

Abstract

A standard technique for solving the parameterized model checking problem is to reduce it to the classic model checking problem of finitely many finite-state systems. This work considers some of the theoretical power and limitations of this technique. We focus on concurrent systems in which processes communicate via pairwise rendezvous, as well as the special cases of disjunctive guards and token passing; specifications are expressed in indexed temporal logic without the next operator; and the underlying network topologies are generated by suitable Monadic Second Order Logic formulas and graph operations. First, we settle the exact computational complexity of the parameterized model checking problem for some of our concurrent systems, and establish new decidability results for others. Second, we consider the cases that model checking the parameterized system can be reduced to model checking some fixed number of processes, the number is known as a cutoff. We provide many cases for when such cutoffs can be computed, establish lower bounds on the size of such cutoffs, and identify cases where no cutoff exists. Third, we consider cases for which the parameterized system is equivalent to a single finite-state system (more precisely a Büchi word automaton), and establish tight bounds on the sizes of such automata.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Aminof, B., Jacobs, S., Khalimov, A., Rubin, S.: Parameterized model checking of token-passing systems. In: McMillan, K.L., Rival, X. (eds.) VMCAI 2014. LNCS, vol. 8318, pp. 262–281. Springer, Heidelberg (2014)CrossRefGoogle Scholar
  2. 2.
    Browne, M.C., Clarke, E.M., Grumberg, O.: Reasoning about networks with many identical finite state processes. Inf. Comput. 81, 13–31 (1989)CrossRefMATHMathSciNetGoogle Scholar
  3. 3.
    Clarke, E., Talupur, M., Touili, T., Veith, H.: Verification by network decomposition. In: Gardner, P., Yoshida, N. (eds.) CONCUR 2004. LNCS, vol. 3170, pp. 276–291. Springer, Heidelberg (2004)CrossRefGoogle Scholar
  4. 4.
    Courcelle, B., Engelfriet, J.: Graph Structure and Monadic Second-Order Logic - A Language-Theoretic Approach. Encyclopedia of mathematics and its applications, vol. 138. Cambridge University Press (2012)Google Scholar
  5. 5.
    Emerson, E.A., Kahlon, V.: Reducing model checking of the many to the few. In: McAllester, D. (ed.) CADE 2000. LNCS, vol. 1831, pp. 236–254. Springer, Heidelberg (2000)CrossRefGoogle Scholar
  6. 6.
    Emerson, E.A., Namjoshi, K.S.: On reasoning about rings. Int. J. Found. Comput. Sci. 14(4), 527–550 (2003)CrossRefMATHMathSciNetGoogle Scholar
  7. 7.
    Esparza, J.: Keeping a crowd safe: On the complexity of parameterized verification. In: STACS (2014)Google Scholar
  8. 8.
    Fischer, E., Makowsky, J.A.: Linear recurrence relations for graph polynomials. In: Avron, A., Dershowitz, N., Rabinovich, A. (eds.) Trakhtenbrot/Festschrift. LNCS, vol. 4800, pp. 266–279. Springer, Heidelberg (2008)Google Scholar
  9. 9.
    German, S.M., Sistla, A.P.: Reasoning about systems with many processes. J. ACM 39(3), 675–735 (1992)CrossRefMATHMathSciNetGoogle Scholar
  10. 10.
    John, A., Konnov, I., Schmid, U., Veith, H., Widder, J.: Counter attack on byzantine generals: Parameterized model checking of fault-tolerant distributed algorithms. CoRR abs/1210.3846 (2012)Google Scholar
  11. 11.
    Schmitz, S., Schnoebelen, P.: The Power of Well-Structured Systems. In: D’Argenio, P.R., Melgratti, H. (eds.) CONCUR 2013. LNCS, vol. 8052, pp. 5–24. Springer, Heidelberg (2013)Google Scholar
  12. 12.
    Suzuki, I.: Proving properties of a ring of finite-state machines. Inf. Process. Lett. 28(4), 213–214 (1988)CrossRefMATHGoogle Scholar
  13. 13.
    Vardi, M., Wolper, P.: Automata-theoretic techniques for modal logics of programs. J. Comput. Syst. Sci. 32(2), 182–221 (1986)CrossRefMathSciNetGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2014

Authors and Affiliations

  • Benjamin Aminof
    • 1
  • Tomer Kotek
    • 2
  • Sasha Rubin
    • 2
  • Francesco Spegni
    • 3
  • Helmut Veith
    • 2
  1. 1.ISTAustria
  2. 2.TUWienAustria
  3. 3.UnivPMAnconaItaly

Personalised recommendations